Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 131, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 2000, 5:21 PM EDT for Halifax County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2000, 5:21 PM EDT (21:21 UTC)
- Expired
- Jun 15, 2000, 6:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 152122 SVRRNK VAC083-152200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 521 PM EDT THU JUN 15 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 600 PM EDT. * AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF NATHALIE...MOVING EAST AT 15 MPH. SOME LOCATIONS THREATENED THROUGH 600 PM EDT INCLUDE NATHALIE... <<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. $$ JJ NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:25 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 15, 2:25 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT THU JUN 15 2000 GOOD SWATH OF CONVECTION CURRENTLY APCHG THE CWA FROM THE W AND GIVEN INSTAB ARND PLUS UPR DIFFLUENCE APRS ANOTHER NOISY EVE IN STORE. ONCE NRN SPEED MAX PER ETA DEPARTS LATER THIS EVE SHOULD SEE A BIT DRIER AIR BEGIN TO FEED IN AT LEAST ALOFT AS VAPOR LOOP INDICATES FROM GOING TRENDS. THUS WILL GO WITH HIGH EVE POPS ALL ZONES FOR WATCH THEN TAPERING TO A CHC MAINLY BEFORE MIDNGT AS EXPECT MAJ OF ACTIVITY TO WANE AFTER LOSS OF HEATING. WITH PTNL TO SEE SOME CLRG LATE AND CONTG SOUPY DEWPTS MAY ALSO MENTION FOG OVRNGT. FRI...BEST UPR SUPPORT TO LIFT N WITH ONLY WEAK UPR RIPPLES ALONG WITH DIFF HEATING AND HIGH CAPE TO HELP FIRE TSRA. SLGTLY DRIER AIR AND MORE MIXING...AS SFC RIDGING STRENGTHENS A BIT LKLY TO LIMIT CVRG ESPCLY ERN/NE ZONES WITH BEST CHCY POP STILL NEEDED W WHERE MODELS PUSH A WEAK UPR VORT THRU IN THE AFTN. OTRW PRTLY SNY AND BIT WARMER GIVEN MORE SUN AND BETTER W/SW BLYR GRAD. SOME LINGERING EVE TSRA LKLY ESPCLY W FRI EVE BEFORE NEXT S/W TROF AND ASSOCD SFC FRONT BEGIN TO APCH FROM THE NW TWD SAT MORN. LOOKS LIKE FAR NW ZONES COULD SEE ADTNL SHRA CHCS BY EARLY SAT AS PRE-FRONTAL APCHS SO WONT LIMIT TIMING OF POPS TO JUST EVE THERE OTRW PC. SAT...MODELS BEGIN TO SAG SFC CD FRONT SWD TWD THE AREA PRECEDED BY WEAK LEE TROF OUT E. AGAIN APRS THE BEST CVRG TO DVLP OVER THE W CLOSER TO THE FRONT AND RR OF UPR JET WITH ONLY WDLY SCT TSRA FAR SE TIL LATE. EXTENDED...LOTS OF QUESTS WITH HOW FAR S FRONT AND ASSOCD DRY AIR MIGHT PUSH BEFORE RETURN FLOW RE-DVLPS EARLY WEEK. WITH ONLY A WEAK SFC RIDGE TO THE N...HAVE DOUBTS ABOUT DRYING AND THUS PLAN TO KEEP SOME MENTION OF SHRA/TSRA GOING TIL TUE FOR NOW. LIKE SLGTLY WARMER FWC TEMPS FOR HIGHS THRU SAT OTRW LITTLE CHANGE FROM CURRENT SCENARIO. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. JH
In the hours before
Local storm report, Jun 15, 4:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
454 PM EDT THU JUN 15 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM DUGSPUR VA HAIL
06/15/00
0.75 INCH BY SPOTTER
0407 PM MOUNT JOY ROAD VA WIND DAMAGE
06/15/00 BOTETOURT TRAINED SPOTTER REPORTED
TREES DOWN
JWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:28 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 32 min |
| Jun 14, 8:34 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 26 min |
| Jun 14, 9:09 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Wythe | 36 min |
| Jun 14, 9:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 42 min |
| Jun 14, 9:29 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 46 min |
| Jun 14, 10:33 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 27 min |
| Jun 15, 2:54 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 36 min |
| Jun 15, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 52 min |
| Jun 15, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge | 40 min |
| Jun 15, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | City of Lexington | 40 min |
| Jun 15, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | City of Buena Vista | 40 min |
| Jun 15, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 35 min |
| Jun 15, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 43 min |
| Jun 15, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 39 min |
| Jun 15, 7:19 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 41 min |
| Jun 15, 7:54 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 51 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.